We report a case of bronchiolitis obliterans (BO) due to afatinib treatment. A 42-year-old woman was diagnosed with stage IVB lung adenocarcinoma (cT1bN3M1c) positive for the L861Q mutation of EGFR and was treated with afatinib. Seven months after the onset of afatinib therapy, she presented with a cough that gradually worsened despite treatment for bronchial asthma. Pulmonary function tests showed severe obstructive patterns that were not improved with inhaled bronchodilators. Chest computed tomography revealed a mosaic attenuation pattern, and pulmonary ventilation-perfusion scintigraphy showed a matched defect. She had no underlying causes of secondary BO, and she was therefore diagnosed with afatinib-induced BO. Respiratory function did not deteriorate further after discontinuation of afatinib or after subsequent treatment with osimertinib. This case indicates that afatinib is a potential trigger for BO. Clinical oncologists should therefore bear in mind the possible development of this potentially fatal adverse event in patients undergoing afatinib treatment; they should be alert to respiratory symptoms and consider periodic pulmonary function tests.
!!!All Science Journal Classification (ASJC) codes